Advertisement

Woman's painful skin condition sparked by kissing pets

A woman has revealed her harrowing battle with her own skin after being prescribed steroids for eight years after an allergic reaction to kissing her pet cat and dog.

Mare Zijlstra, 25, developed Topical Steroid Withdrawal symptoms overnight in 2020 after she stopped using a hormonal ointment that she had been prescribed and using for eight years.

During this time, Mare had been applying the ointment over her whole body twice a day, after her doctor prescribed the topical steroid to soothe the itching rash she had developed due to being diagnosed with eczema. She believes the condition was caused by her pet, as she was later diagnosed with allergies to dogs, cats, dust mites and pollen.

Mare, from Groningen in the Netherlands, noticed that after she had stopped applying the treatment, she could immediately feel and see a difference in her skin. After only a day, she experienced burning, intense itching and skin flakes, edema, pustules, redness, and sensitive skin.

Mare cuddles her dog in the image on the left, while on the right she shows her face covered in flaking skin after stopping topical steroid use.
Mare now thinks her reaction was from her pets, not eczema. Source: Media Drum World/Australscope

At her worst she suffered hair loss, nerve pain, numbness in certain areas of her body and extreme body temperatures.

The hormonal ointment that Mare was prescribed by her doctor was a topical steroid, which meant that her skin became accustomed to the steroid over extended and prolonged use, leaving her with a flurry of symptoms after she had stopped using it.

Allergic reactions began as a teen

She said she began to notice allergic reactions to cats as a teenager, and experienced sneezing attacks, a runny nose and itchy eyes.

“I had an allergy test done at the hospital. This showed that I was allergic to cats, pollen, and house dust mites," she said.

“I was given a corticosteroid ointment for my skin and a corticosteroid nasal spray for my nose. In addition, I was given Desloratadine, which is an antihistamine that suppresses allergic reactions."

But it took a long time for Mare to conclude that her reaction first started with animals, as doctors first diagnosed her with extreme eczema.

“At the time I was prescribed hormone ointment, a topical steroid, for a rash around my mouth, nose, eyes, neck, and hands,” she said.

Left: Mare's hand covered in flaking skin. RIGHT: Mare's face with red blotches on her cheeks and around her eyes
The 25-year-old has suffered debilitating reactions to TSW, including burning and flaking skin, hair loss and anxiety. Source: Media Drum World/Australscope

“At that time, the doctor saw it as eczema. In hindsight, I don't think it was eczema, but an allergic reaction to our pets that I cuddled and kissed regularly.

“The topical steroid made the rash disappear but came back worse, so I started applying the topical steroid again. In this way, I ended up in a vicious cycle for eight years.”

Hair loss, burning, itching, flaky skin among horror symptoms

But her nightmare didn’t stop there. A long-suffering two-years lay ahead of Mare, where she would experience the worst stages of Topical Steroid Withdrawal.

“Since the day I stopped using hormone ointment, I've ended up in one long flare with good periods and bad periods alternated. Certainly, for two years I experienced the worst withdrawal symptoms,” she said.

“The symptoms described online give a distorted picture of what the symptoms have actually been for me.

“These include burning, intense itching and skin flakes, edema, pustules, redness, and sensitive skin. Edema had developed in both my body and my face.

“I also had a lot of hair loss. On social media, I have also come across people who were forced to shave their hair. Luckily it never got that far for me."

In addition, the frequent topical steroid use had affected Mare’s cortisol levels, meaning that her sleeping pattern was completely turned upside-down. At times she would have completely sleepless nights, while at other times she would sleep for 12-hours straight.

“TSW also affected my nervous system. I started experiencing nerve pain, shocks, or numbness in parts of the body, and my body's temperature regulation was disturbed so that I suddenly felt very hot or cold.”

Mare continues to overcome not only the physical effects of Topical Steroid Withdrawal, but the mental effects too.

“I also struggled with mental problems during TSW, such as stress, anxiety, panic attacks, fatigue, gloom, and depression. All the effects I experienced from TSW put me in bed for months,” she said.

Luckily for Mare, she had developed Topical Steroid Withdrawal whilst the COVID-19 lockdown in the Netherlands had already begun, as she was incredibly insecure about people seeing her when her skin was at her worst.

'I hated looking in the mirror'

Mare began her journey of recovery by creating an account on Instagram called tswplatform in January 2021 in order to build a platform to post frequent pictures of her skin flare-ups and post positive, inspiring messages about how she had been dealing with Topical Steroid Withdrawal.

Posting about her own journey through her Instagram page, and helping to inspire others that are also suffering from Topical Steroid Withdrawal, has made Mare become happier and more accepting of herself and her skin.

“I started my Instagram because I wanted to share my experiences with others. In the early days I felt very unheard and misunderstood,” she said.

“Especially since there was no diagnosis, people around me didn't understand why I stopped using hormone ointments, especially since my skin would get better if I started smearing it again.

“The Instagram account helped me to keep this up and not fall back into using hormone ointment."

But it wasn’t always an easy thing for Mare to show her skin to the world.

“In the beginning, I was very scared to share pictures of my skin,” she said.

“I hated looking in the mirror because I didn't even recognise myself. People in my area who are close to me knew that I had stopped using hormone ointment, but knew nothing of the consequences, that's why I also shared my story on my personal Instagram.

“This has helped me to accept my skin as it is and not have to worry about it anymore.”

Mare plans to continue to take action in raising awareness for Topical Steroid Withdrawal through her Instagram page and petitions.

“TSW is becoming an increasing problem”, she said.

“The problem now is that general practitioners and dermatologists do not know or recognize Topical Steroid Withdrawal.

“The aim is that general practitioners and dermatologists are aware of the possible negative consequences of applying hormone ointment and that they carefully consider the advantages and disadvantages in consultation with the patient.”

- Media Drum World/Australscope

Do you have a story tip? Email: newsroomau@yahoonews.com.

You can also follow us on Facebook, Instagram, TikTok and Twitter and download the Yahoo News app from the App Store or Google Play.